Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 102, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 11, 2022, 10:53 PM CDT for Chippewa County, Eau Claire County, Rusk County, Wisconsin. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2022, 10:53 PM CDT (03:53 UTC)
- Expired
- May 12, 2022, 12:00 AM CDT
- In force
- 67 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, WI, Eau Claire County, WI, Rusk County, WI
The radar
The La Crosse radar (KARX), 157 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:27 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 439 m²/s²
- 0-3 km storm-relative helicity
- 580 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 17.2
The text
As transmitted.
766
WUUS53 KMPX 120353
SVRMPX
WIC017-035-107-120500-
/O.NEW.KMPX.SV.W.0102.220512T0353Z-220512T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1053 PM CDT Wed May 11 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Rusk County in northwestern Wisconsin...
Chippewa County in west central Wisconsin...
Eastern Eau Claire County in west central Wisconsin...
* Until midnight CDT.
* At 1053 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Exeland to 5 miles south of Fall
Creek, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Augusta around 1110 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Wisconsin.
&&
LAT...LON 4537 9092 4460 9092 4459 9135 4564 9135
4564 9068 4538 9068
TIME...MOT...LOC 0353Z 262DEG 30KT 4559 9128 4469 9129
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB1 follow-up statement
113
WWUS53 KMPX 120453
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1153 PM CDT Wed May 11 2022
WIC017-035-107-120503-
/O.EXP.KMPX.SV.W.0102.000000T0000Z-220512T0500Z/
Rusk WI-Chippewa WI-Eau Claire WI-
1153 PM CDT Wed May 11 2022
...THE SEVERE THUNDERSTORM WARNING FOR RUSK...CHIPPEWA AND EASTERN
EAU CLAIRE COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Wisconsin.
LAT...LON 4537 9092 4460 9092 4459 9135 4564 9135
4564 9068 4538 9068
TIME...MOT...LOC 0453Z 262DEG 30KT 4566 9059 4476 9061
$$
TDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:26 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, May 11, 6:26 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 626 PM CDT Wed May 11 2022 .UPDATE... Issued at 616 PM CDT Wed May 11 2022 Updated for 00z aviation discussion below. && .DISCUSSION...(This evening through Wednesday) Issued at 254 PM CDT Wed May 11 2022 KEY MESSAGES: - Conditions still favorable for severe thunderstorms, including supercells with large hail and tornadoes, through this evening. - Heavy rain/flooding still possible through tonight, particularly with storms that track over the same locations. - Additional severe thunderstorms likely Thursday, with all modes of severe weather possible. - Cooler and drier as we trend back to normal temperatures over the weekend into early next week. Tonight through Thursday Night...An active next 24-36 hours is expected across all of central-southern MN into western WI as Upper Midwest becomes warm-sectored with steep lapse rates, dewpoints into the lower 70s, and strong mid-to-upper level jetting in advance of a cold front. A warm front is making northward progress over southern MN, helping increase instability over far southern portions of the coverage area. Even without the instability, multiple strong-to- severe storms developed earlier today with much lower dewpoints due to the steep lapse rates producing severe hail with lower cores. Going through the afternoon hours into this evening, the warm front will continue to lift north, reaching central MN, allowing the lower 70s dewpoints to continue punching north. Initial discrete cells are expected to develop into a organized line that will curl NE and E as they evolve from southwest MN. Bulk shear of 50-60kt within said instability will certainly be able to contribute to supercell development. All modes of severe weather will be at play through this evening, including hail up to 2" in diameter and a few tornadoes. Even with the loss of daytime heating, PWATs upwards of 1.50" will contribute to storms producing excessive rainfall as plenty of low level moisture is advected into the region. As the storm motions become more parallel to the warm front, this may create training of storms over the same locations. This scenario may produce localized flooding during the evening to early morning hours. This is reflected in the increased QPF in collaboration with WPC earlier today. Attention then turns to Thursday as another day of severe thunderstorms looks likely within an even higher instability environment. Temperatures will surge into the lower 90s with dewpoints into the upper 60s to around 70. While this does fall short of Heat Advisory criteria, heat index values into the lower 90s with WBGT values into the lower 80s will be commonplace on Thursday. After a lull in the activity Thursday morning, capping will be lost Thursday afternoon-evening with better wind fields supportive of storms producing large hails and a few tornadoes, especially early on in Thursday's event. Going later, more organized segments may well have potential for damaging winds. The activity will gradually diminish going into the late Thursday evening hours to the early morning Friday timeframe. Friday through Tuesday...The upper trough and 500 mb low will be moving out of North Dakota into Canada with an arcing cold front extending from the attendant surface low through the eastern CWA. There could be lingering showers near the front early, but a better chance for showers and thunderstorms near the front in the afternoon/evening, but by that time they may be too far to the east to affect our Wisconsin areas. The upper trough/low then slows and meanders eastward keeping us under the influence of the trough into Monday with small chances for precipitation each afternoon. Ridging then builds in from the west behind the departing system, but it looks like a subtle short wave trough brings another chance for around midweek. Temperatures cool down through the period, with highs around 80 for MSP on Friday falling to closer to 70 later in the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 616 PM CDT Wed May 11 2022 An area of strong thunderstorms will impact the area this evening through tonight. IFR cigs/vis expected with heavy rain, but otherwise mainly MVFR. Areas of fog may develop late tonight with VFR conditions returning by tomorrow morning. Another round of storms is expected tomorrow evening, but feel the greatest threat lies just outside the TAF period. KMSP...Storms expected to impact KMSP within the next hour and continue through 05-06z. Strongest storms are expected from 00z- 03z. Added a PROB30 for the storms tomorrow evening as the threat looks fairly conditional. /OUTLOOK FOR KMSP/ Fri...Mainly VFR. Wind SW 10 kts. Sat...Mainly VFR. Slight chc P.M. -SHRA/MVFR. Wind SW 10-15g25kts becoming NW. Sun...Mainly VFR. Slight chc P.M. -SHRA/MVFR. Wind W 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE... DISCUSSION...CEO/JPC AVIATION...Dye
Hazardous weather outlook, May 11, 12:52 PM CDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1252 PM CDT Wed May 11 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121500- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1252 PM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Strong to severe storms are expected across much of the area today and tonight. Very large hail, damaging winds and a few tornadoes are possible. In addition, very heavy rain and localized flash flooding are possible, especially near and after sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of widespread strong to severe storms is expected Thursday afternoon and evening, with large hail and damaging winds the primary threats. Isolated tornadoes are also possible, especially across western Minnesota. Temperatures could reach the lower 90s Thursday afternoon with heat index values as high as 95 degrees. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed later this afternoon through tonight and again on Thursday.
In the hours before
Local storm report, May 11, 10:08 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1008 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLOOD 2 WNW RICHFIELD 44.89N 93.31W
05/11/2022 HENNEPIN MN PUBLIC
1.12 INCHES OF RAIN IN 30 MINUTES; CARS
STRANDED ON HWY 62 NEAR I-35W FROM DRIVING
THROUGH PONDED WATER.
&&
CCSSpecial weather statement, May 11, 10:10 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1010 PM CDT Wed May 11 2022
MNZ085-093-120345-
Steele MN-Freeborn MN-
1010 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northeastern
Freeborn and southwestern Steele Counties through 1045 PM CDT...
At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Geneva, or 10 miles northeast of Albert Lea, moving northeast at 35
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hollandale around 1015 PM CDT.
This includes the following highways...
Interstate 35 between mile markers 14 and 36.
Interstate 90 between mile markers 154 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
&&
LAT...LON 4376 9350 4401 9325 4379 9305 4373 9305
4368 9343
TIME...MOT...LOC 0310Z 243DEG 31KT 4379 9329
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BPHLocal storm report, May 11, 10:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 2 N CHASKA 44.81N 93.60W
05/11/2022 M1.50 INCH CARVER MN COCORAHS
&&
CCSSpecial weather statement, May 11, 10:31 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1031 PM CDT Wed May 11 2022
WIC005-017-033-035-091-107-120500-
Pepin-Rusk-Dunn-Chippewa-Barron-Eau Claire-
1031 PM CDT Wed May 11 2022
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Pepin...Rusk...Dunn...Chippewa...Barron...Eau Claire...
* Until midnight CDT.
* At 1030 PM CDT, Doppler radar and automated rain gauges indicated
heavy rain due to thunderstorms. This will cause urban and small
stream flooding in the area. Up to two inches of rain have already
fallen.
* Some locations that will experience minor flooding include...
Eau Claire, Menomonie, Rice Lake, Ladysmith, Chippewa Falls,
Altoona, Lake Hallie, Stanley, Bloomer, Barron, Lake Wissota and
Chetek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4537 9092 4460 9092 4460 9200 4458 9213
4564 9216 4564 9068 4538 9068
BPHLocal storm report, May 11, 10:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM HAIL DURAND 44.63N 91.97W
05/11/2022 M1.25 INCH PEPIN WI TRAINED SPOTTER
RELAYED VIA NWSCHAT.
&&
PEMSpecial weather statement, May 11, 10:43 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1043 PM CDT Wed May 11 2022
MNZ085-093-120415-
Steele MN-Freeborn MN-
1043 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of north central
Freeborn and southern Steele Counties through 1115 PM CDT...
At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geneva, or 15 miles south of Owatonna, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Blooming Prairie around 1100 PM CDT.
This includes the following highways...
Interstate 35 between mile markers 22 and 32.
U.S. Highway 14 near mile marker 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
&&
LAT...LON 4390 9338 4406 9305 4386 9305 4380 9331
TIME...MOT...LOC 0343Z 235DEG 23KT 4386 9323
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:27 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 63 min |
| May 11, 8:40 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 65 min |
| May 11, 9:22 PM CDT | Tornado Warning | MPX | Pepin, Pierce | 38 min |
| May 11, 9:34 PM CDT | Special Weather Statement | MPX | Barron, Dunn, Pepin | 56 min |
| May 11, 10:00 PM CDT | Severe Thunderstorm Warning | MPX | Pepin | 30 min |
| May 11, 10:20 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire, Pepin | 55 min |
| May 11, 10:22 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 38 min |
| May 11, 10:31 PM CDT | Special Weather Statement | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Rusk | 89 min |
| May 12, 12:01 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Rusk | 29 min |
| May 12, 12:37 AM CDT | Special Weather Statement | MPX | Chippewa | 8 min |
| May 12, 2:58 PM CDT | Special Weather Statement | MPX | Rusk | 62 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.